Grieving Essex father tells inquest drug company is 'murdering people'

Luke Reeves' killed himself in April 2016. Credit: Family photo.

A grieving father has accused a drug company of "murdering people" after his son's personality drastically changed following a course of acne treatment.

Luke Reeves, 21, became irrational, lethargic and finally suicidal after taking a four-month course of roaccutane, an inquest heard.

Yesterday (Thursday), a coroner ruled he had taken his own life by taking a drugs overdose. He was found dead in his bathroom in April last year.

His dad Robert Reeves, 50, accused drug manufacturers Roche of "murdering people" as he told the hearing at Essex Coroner's Court that Luke's personality completely changed.

He said Luke became much more irritable and lethargic before eventually attempting to take his own life twice before he died.

Robert Reeves, Luke's father. Credit: ITV News Anglia.

Coroner Caroline Beasley-Murray said it was outside her remit to decide whether the drug had an affect on Luke's mental state - but conceded he was clearly not in his right mind.

Mrs Beasley-Murray also expressed her sympathy to Mr Reeves, his wife Becky, 45, and Luke's siblings Megan, 19, and Justin, 16.

Luke's father called for a wider review of the acne treatment - which has a 95% success rate in clearing up acne in four to six months.

After previous suicide attempts, Luke, from Copford in Essex, spent time in the Lakes mental health unit at Colchester General Hospital.

The Medicines and Healthcare products Regulatory Agency investigated roaccutane, which is also known as Isotretinoin, in 2014.

Earlier this year, Roche, which produces the medication, told ITV News Anglia the investigation had concluded that "whilst a causal link cannot be ruled out, it was not possible to identify a clear increase in risk of psychiatric disorders in people who take Isotretinoin compared to those who do not".

  • Isotretinoin/Roaccutane carries warnings of side effects including depression and mood changes and patients are advised to contact their doctor straight away if they experience any psychiatric problems.